What Do I Do When the Lab Results Indicate That the Patient Is Not Responding to Heparin?
A coagulation sample from the intensive care unit was given to the laboratory on the evening shift. The patient had experienced multiple trauma due to an automobile accident. He had multiple fractures and internal injuries. His condition was grave. Heparin therapy was initiated as a result of the multiple trauma. The patient's admitting PT and aPTT was in the normal range: PT = 12.0 seconds (11 to 14 seconds) and PTT = 26 seconds (24 to 36 seconds). The most recent coagulation sample, 2 days from the patient's admission, shows a PTT of 32 seconds. The intensive care unit asked for the sample to be repeated since the patient had been on heparin for 48 hours.
This case illustrates some of the difficulties with heparin therapy. Heparin was discovered in 1916 as a polysaccharide found in the liver. It binds to anti-thrombin forming a complex that inhibits the activity of clotting factors II, IX, X, XI and XII.
The therapeutic anticoagulant is usually administered intravenously, but it can be given subcutaneously. Patients clear heparin individually at their own rate, and there is no dose-dependent relationship. The halflife of heparin is 90 minutes, and most of the time heparin is given in a bolus dose of 5000 to 10,000 units, depending on the weight of the patient. Heparin may be monitored by the PTT and the factor Xa-activ-ity curve. If monitored by PTT, the general therapeutic range is 1.5 to 2.5 times the mean of the normal range set by the institution. In the case study, the patient's PTT is virtually unchanged even after 48 hours of heparin therapy. There are several possibilities for this scenario. The first possibility that comes to mind is to check the sample for small clots; although most automated coagulation instruments have a clot-sensing device. There were no clots in this sample. An additional possibility is that the patient has an antithrombin deficiency in which case heparin as an anticoagulant would not be effective. However, patients with an antithrombin deficiency are usually prone to clot formation, and there were no indications of this in the patient's history. Next is the possibility of heparin-induced thrombocytopenia, a condition in which unfractionated heparin forms a complex with platelet factor IV, causing thrombocytopenia, thrombosis, and heparin resistance. This is a significant complication of heparin therapy that can lead to death. The technologist in this case inquired as to the patient's admitting platelet count and referred the information to the pathologist. In follow-up, it was discovered that the patient's platelet count had plummeted from the admitting count of 160,000 to 60,000 in 3 days. All unfractionated heparin was discontinued including heparin flush of intravenous sites. The patient was started in a heparin alternative therapy and continued to make slow progress until an eventual recovery.
Was this article helpful?